Author + information
- Andre Dias, MD∗ (, )
- Emiliana Franco, MD and
- Vincent M. Figueredo, MD
- ↵∗Department of Cardiology, Albert Einstein Medical Center, 5501 Old York Road, Philadelphia, Pennsylvania 19141
We read with great interest the work of Tavazzi et al. (1) about the potential common pathophysiology between Takotsubo syndrome (TTS) and neurogenic stress cardiomyopathy in cardiac donors. Subsequently, Woronow et al. (2) brought to this discussion a very important but frequently overlooked concept: the synergistic effect of neurohormones/catecholamine and its impact on the cardiovascular system.
Several pathophysiological mechanisms have been implicated in the genesis of TTS: microvascular dysfunction, coronary artery spasm, and catecholamine cardiotoxicity. Depression and anxiety disorders have also been associated with increased sympathetic activity and diminished reuptake of norepinephrine (3).
Several studies and case reports (4,5) have linked the use of selective serotonin reuptake inhibitors (SSRIs), in both therapeutic and overdosage scenarios, with TTS. Conceptually, serotonin norepinephrine reuptake inhibitors (SNRIs), by increasing post-synaptic norepinephrine levels in neuronal tissue via reuptake inhibition, could expose susceptible patients to a “catecholamine storm” and TTS.
We reviewed data from our registry of 224 patients with TTS and, in alignment with what was previously reported, SSRI use clearly exceed the number of patients with TTS on SNRIs (a 3:1 ratio). We compare patients with TTS baseline features and 1-year outcomes between SSRI and SNRI users. We have looked at SSRI/SNRI users versus non-SSRI/SNRI users (Online Table 1, Figure 1).
Only in 1 isolated case was there solid evidence that it was an SSRI-induced TTS, a suicide attempt with an SSRI overdose, which supports the concept that SNRI-and/or SSRI-induced TTS is a rare event. In theory, and according to the catecholamine-mediated mechanism/common pathway, it would be expected that SNRI users would have a more serious clinical course and worse outcomes in comparison with SSRIs users.
Our findings do not support this concept and, as a matter of fact, outcomes seem to be similar between both groups, except for higher prevalence of in-hospital heart failure, in-hospital mortality, and peak troponin among SSRI users. These preliminary data need to be validated in larger, multicenter registries.
Please note: The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- 2018 American College of Cardiology Foundation
- Tavazzi G.,
- Zanierato M.,
- Via G.,
- Iotti G.A.,
- Procaccio F.
- Woronow D.,
- Suggs C.,
- Levin R.,
- Diak I.,
- Kortepeter C.